What medication is best for anxiety that happens mostly in evenings, maybe sundowning?

Follow
Share

My mother gets anxious around dinner or thereafter. It seems that as evening is approaching or upon, us she becomes anxiety ridden, argumentative and hard to deal with period. I took her to a general practice doctor today for a follow up visit after hospitalization for Arrhythmia and told them I needed medication for her bloating after eating and anxiety in the evenings and asked if they were familiar with 'Sundowning" and they said they were.

They prescribed Prilosec for the bloating and when my sister brought home the medications the one they prescribed for anxiety was Ativan. I have personally taken Ativan before and half of one pill knocks me out cold in about 15 minutes so I cannot see that this medication could ever be the correct one for her anxiety. I do not want her groggy or chance her falling when she gets up at night to use the bathroom.

Can you all share with me the types or names of medications you have found to be helpful for anxiety/sundowning and with the fewest side effects please.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
34

Answers

Show:
1 2 3 4
Bethmarie, I realize your post was a year ago and you may have come up with whatever you needed to help your husband. I hope so. My mother has dementia and has the same trouble with her sundowners setting in around noon and again around dinner/supper time. I noticed hers more often then not starts right after she eats. She also complains of being in pain. During my research the idea of bloating came up multiple times and I am going to ask the doctor about that possibility. I do know that pain can trigger an episode of anxiety and possibly sundowners. I also have learned that dementia patients pain can seem excessive compared to someone who does not have dementia. It's like bloating would be uncomfortable to me and I might whine about it a little but, to a dementia patient that uncomfortable feeling is like have a knife stuck in their gut. So, I have a call into the doctor to ask about this correlation and to see if there is anything we can do prior to eating to possibly prevent bloating. Beano does not work for me and I doubt that the doc will suggest that but, just thought I'd toss it in here just the same. If I can remember to come back to this page I will update with the doctors response.
Helpful Answer (0)
Report

My father takes Ativan 1mg. Twice a day and it doesn’t knock him out at all but definitely makes him more calm. I think everyone is different. When he was in rehab after surgery, they gave him higher dosage in the nursing home and that did knock him out. We used trazadone as a sleep aid for a long time and realized that he became very aggressive within minutes after taking it so we tapered off from 50mg to 25mg for a few days and then stopped it. The mood swings have mostly stopped, except for some sundowners which the Ativan seems very helpful for.
Helpful Answer (0)
Report

Trazodone has worked wonders for my mom. Yes, trazodone is usually used as a sleeping aid but with people with Alzheimer’s and dementia it works differently .
Helpful Answer (0)
Report

My mother was given the same drug, Ativan, as well so must be common to prescribe to elders to keep them calm. I take it for sleeplessness but do not use it regularly. If your mother gets out of bed inside the 4 hour effective period, she may be groggy. I usually stay lying down when I wake up for a minute or two and collect myself first. Another option would be to research herbal remedies as I know there are some out there that other folks have used for calming without groggy side effects.
Helpful Answer (0)
Report

I don't understand why my husband is having what appears to be sundowning everyday at 11:30 am and 5:30 pm. I am beside myself. He has parkimgsom with dimentia. Dr. Said maybe meds were wearing off? Carbilevdopa. However, we adjusts the dosage times and that did nothing. My husband also says when he is going through this sundowning that he is in pain. I just don't know what to do and I don't think the meds the doctor keeps throwing at us helps at all. It just create more confusion and hallucinations.
Helpful Answer (1)
Report

To all of you who have mentioned Ativan: My mother, who is 91, has some dementia and multiple medical issues, was put on Ativan. She had a very bad reaction to it. Instead of it being calming, she became almost combative. She got herself out of bed and fell on the floor. She seemed to hallucinate all kinds of things. I insisted that it be stopped. The nurse at the nursing home contacted our MD, and my mother was put back on Seriquel which does seem to calm her. I would also like to thank everyone who has mentioned that Sundowning changes with the seasons. My mother has been doing very well on Seriquel but yesterday was very upset at around 6PM. She believed that my father had just died and that there was a funeral. She was crying as if she had just lost him all over again. Shortly after receiving the medication, she fell asleep. When she woke up, she ate her dinner and did not remember anything about her grief. So, once again, I agree with many others who say that all of these medications affect individuals differently. Good luck to all of the families who are watching over their elders both at home and in nursing homes. It is hard on everyone involved.
Helpful Answer (0)
Report

I experienced instant sympotoms of Altzheimers from being given Lunesta or Ambien to try to kick me into a better sleep cycle. Did not work. Next day severe short term memory loss lasting 12 hours. My illness, kidney disease.
In my optinion, a rubber malet is safer.
Helpful Answer (0)
Report

No,no,no to Xanax, everclear or Antivan. Note: Antivert helps prevent dizziness. I suggest asking about Clonazapam...pam NOT Klonopine. I used to work 60 hour weeks on this Rx

You can put it under the tounge for quick release if needed. You can cut it to reduce dose. Also love Melatonine, or dissolve honey in an once of hot water and add Orange Juice. Natural tranquilizer. Especially useful for former (or current drinkers) and if swings in blood sugar are complicating factors.
Antivan and Halidol are uzed in ERs because they act quickly, but they compound effects of other meds, and dosing is often too high for seniors or those with Altzheimers or dimentia.

Bringing a person back to simple and safe rules and beliefs from childhood, live in their world is very helpful. Warm Ovaltine gived sedation and nutrients. Think what helps an over tired 3year old, but dont treat an adult like a child, just use lessons learned and adapt them. (Retired MA, MS in Counseling, LPC. NBCC)
Helpful Answer (0)
Report

Clonazapan is what I am taking for panic attacks but seems to leave me very groggy
Helpful Answer (0)
Report

I have been taking Sertraline for many years. Anxiety began several years ago.Anxiety meds seem to make it worse
Helpful Answer (0)
Report

1 2 3 4
This question has been closed for answers. Ask a New Question.